Hail, Custer
- When
- August 9, 4:37 PM MST
- Where
- Custer County, 4 mi NNW of Pringle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.663, -103.621
A thunderstorm briefly became severe over western Custer County, producing quarter sized hail north of Pringle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Custer County, producing quarter sized hail north of Pringle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 4:30 PM MST, 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 530 PM MDT TUE AUG 9 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 123 PM MDT Tue Aug 9 2016 Upper low across Pac NW continues to slide eastward into the nrn Rockies. Upper flow across the nrn Plains is increasing from the SW as the upper low approaches with embedded shortwaves across WY. Surface low now across WY will slide N/NE as it strengthens within the divergent flow. Southerly flow across wrn SD will strengthen ahead of the surface low advecting in moist air over cntrl SD. Dewpoints across SCntrl SD are in the low 70s and are sliding northwestward into NW SD where dewpoints are currently in the 50s. SW flow across ne WY will increase with a dryline pushing through Campbell County and nearing the wrn BH. Satellite/Radar showing convective activity slowly developing over the last hour or two. Models continue to show strong instability especially across the BH and eastward with MLCape in the 2000-3500 J/kg range. Effective bulk shear of 30-50kt will result in strong to severe storms this afternoon and evening. Large hail and damaging winds are the main threats. Cant even rule out a tornado later this evening. Storms are expected to initiate across portions of ne WY and the BH this afternoon...then shift east through the evening. Quieter weather is then expected through the overnight hours into Wed morning. Surface low pressure will cross the wrn Dakotas Wed morning...then cntrl SD through the afternoon. Cooler and drier air will push into the region on the backside of the low. Max temps will reach the upper 80s across ne WY and nw SD...while temps reaching near 100 are expected across sw/scntrl SD. Could see isolated storms developing across western parts of the CWA during the day...but better chances will be across scntrl SD Wed afternoon/evening ahead of the frontal boundary. Strong instability along the boundary could bring us strong to severe storms. .LONG TERM...(Thursday Through Tuesday) Issued at 123 PM MDT Tue Aug 9 2016 A long wave trough will slowly cross the northern plains from Thursday to Saturday creating daily chances of mainly afternoon and evening thunderstorms through Saturday. Temperatures will be slightly cooler than average. Upper ridge building over the wrn CONUS will then build ewd over the forecast area beginning Sunday into early next week. This will allow hot temps to return along with limited chances for pcpn. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 529 PM MDT Tue Aug 9 2016 Scattered strong to severe thunderstorms will move across western South Dakota this evening with strong winds and large hail. Otherwise, VFR conditions expected through Wednesday afternoon.. && .FIRE WEATHER... Issued At 123 PM MDT Tue Aug 9 2016 A very dry and hot airmass exits over much of northeastern WY today. Relative humidities will drop to 10 to 15 percent across much of the northeast WY plains. Winds will become south to southwest this afternoon, with breezy to windy conditions expected, especially over Campbell County and western portions of Crook and Weston Counties. Critical fire weather conditions will occur by mid afternoon, then will persist into early this evening before humidities rise and winds decrease. A red flag warning remains in effect into this evening for Wyoming fire zones 259...297...and 298. && .UNR Watches/Warnings/Advisories... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ259-297-298. && SHORT TERM...13 LONG TERM...10 AVIATION...7 FIRE WEATHER...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT TUE AUG 9 2016 WYZ054>056-058-071-101300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 651 AM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 800 PM THIS EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST WYOMING THIS AFTERNOON...BEHIND A DEVELOPING DRY LINE AND AHEAD OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH BREEZY CONDITIONS EXPECTED...ESPECIALLY OVER CAMPBELL COUNTY AND WESTERN PORTIONS OF CROOK AND WESTON COUNTIES. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY MID AFTERNOON...THEN PERSISTING INTO EARLY THIS EVENING BEFORE HUMIDITIES RISE AND WINDS DECREASE. THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA...ESPECIALLY FAR NORTHEAST WYOMING. STRONG WIND GUSTS ARE POSSIBLE IF ANY STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057- 101300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS- 651 AM MDT TUE AUG 9 2016 /751 AM CDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM THE NORTHWEST TO WEST CENTRAL SOUTH DAKOTA PLAINS...WITH A MARGINAL RISK ACROSS THE REST OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH SATURDAY. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS MOST OF WESTERN SOUTH DAKOTA ON WEDNESDAY WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 7 E DOWNTOWN GILLETTE 44.29N 105.36W
08/07/2016 CAMPBELL WY EMERGENCY MNGR
PRELIMINARY EF1 TORNADO DAMAGED ABOUT A DOZEN HOMES IN
THE FREEDOM HILLS SUBDIVISION ABOUT 1 -2 MILES EAST OF
WYODAK SUNDAY NIGHT.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 13 ENE CLARETON 43.78N 104.45W
08/09/2016 E0.50 INCH WESTON WY PUBLIC
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 451 PM MDT TUE AUG 9 2016 SDZ024-028-WYZ057-092330- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY- 451 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 530 PM MDT... AT 451 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOON...OR 10 MILES NORTHEAST OF NEWCASTLE...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOON...DEERFIELD...CROOKS TOWER...REDBANK SPRING CAMPGROUND... BLACK FOX CAMPGROUND...DEERFIELD RESERVOIR AND MALLO CAMP. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING. LAT...LON 4391 10414 4397 10422 4424 10394 4401 10368 TIME...MOT...LOC 2251Z 233DEG 22KT 4398 10408 CALDERON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT TUE AUG 9 2016
SDZ029-100000-
SOUTHERN BLACK HILLS SD-
516 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 600
PM MDT...
AT 515 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ARGYLE...OR 15 MILES SOUTHWEST OF CUSTER...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUSTER...PRINGLE...SANATOR...SYLVAN LAKE...STOCKADE LAKE...WIND CAVE
NATIONAL PARK...BLUE BELL AND CUSTER STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4360 10397 4386 10357 4362 10336 4358 10338
4350 10387
TIME...MOT...LOC 2315Z 239DEG 27KT 4360 10382
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 523 PM MDT TUE AUG 9 2016 SDZ024-025-028-072-100015- NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 523 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROCHFORD...OR 15 MILES SOUTH OF LEAD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STURGIS...SUMMERSET...NEMO...PIEDMONT...ROCHFORD...BROWNSVILLE... TILFORD...GALENA...DEERFIELD...DALTON LAKE...ROUBAIX LAKE... BLACK FOX CAMPGROUND AND FORT MEADE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 29 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4402 10385 4411 10394 4446 10354 4421 10326 TIME...MOT...LOC 2323Z 232DEG 32KT 4413 10376 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/09/2016 E1.75 INCH CUSTER SD TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653758.